A shiny patch of tender, raw skin is a sign that the uppermost layers of the epidermis have been removed by the wax, resulting in a superficial graze.
This is especially prone to happen where the client’s skin is dry or fragile, although it can also be caused by incorrect removal technique or if the same area has been waxed repeatedly during a single treatment.
Applying a small amount of pre-depilatory oil and ensuring the skin is supported properly at all times during wax application and removal can help avoid this problem.
Certain medications (including Roaccutane, topical acne products such as Retin-A and Differin, steroid creams and medication) can also cause dryness and fragility of the skin. Always wait at least 3 months after finishing a course of topical acne or steroid medication, and 6 months after any systemic medication before waxing.
To treat: clean the affected area and apply a cold compress for 10 minutes, then dry the skin and apply a clean, fluff-free dressing to prevent infection. Remove after 3-4 days.
Minor grazes can be left to air-dry after application of a cold compress, but advise the client to visit their pharmacist who will be able to recommend an appropriate product to assist the healing process.
In all cases, clients should seek the advice of their doctor if the injury shows any signs of infection.